Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 28, NWS Wilmington, NC

August 7, 2024New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this tornado warning at Aug 7, 2024, 11:51 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2024, 11:51 PM EDT (03:51 UTC)
Expired
Aug 8, 2024, 12:15 AM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted.

335 
WFUS52 KILM 080351
TORILM
NCC129-141-080415-
/O.NEW.KILM.TO.W.0028.240808T0351Z-240808T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
1151 PM EDT Wed Aug 7 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northwestern New Hanover County in southeastern North Carolina...
  Southwestern Pender County in southeastern North Carolina...

* Until 1215 AM EDT.

* At 1151 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near Wrightsboro, or 7 miles north of Leland,
  moving northwest at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Long Creek around 1155 PM EDT.
  Currie, The Borough, and Montague around 1200 AM EDT.
  Malpass Corner around 1205 AM EDT.
  Point Caswell, Rooks, and Wards Corner around 1210 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Atkinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3432 7791 3430 7797 3446 7817 3446 7818
      3447 7818 3447 7819 3448 7820 3448 7821
      3449 7821 3449 7822 3452 7826 3463 7805
TIME...MOT...LOC 0351Z 145DEG 34KT 3434 7797 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

IGB
1 follow-up statement
949 
WWUS52 KILM 080412
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1212 AM EDT Thu Aug 8 2024

NCC129-141-080421-
/O.EXP.KILM.TO.W.0028.000000T0000Z-240808T0415Z/
New Hanover NC-Pender NC-
1212 AM EDT Thu Aug 8 2024

...THE TORNADO WARNING FOR NORTHWESTERN NEW HANOVER AND SOUTHWESTERN
PENDER COUNTIES WILL EXPIRE AT 1215 AM EDT...

The storm which prompted the warning has loosened its rotation, so 
the warning will be allowed to expire. However, the storm is still 
broadly rotating, and another warning may be needed.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3432 7791 3430 7797 3446 7817 3446 7818
      3447 7818 3447 7819 3448 7820 3448 7821
      3449 7821 3449 7822 3452 7826 3463 7805
TIME...MOT...LOC 0411Z 145DEG 34KT 3450 7810 

$$

IGB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 7:37 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 7:37 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
737 PM EDT Wed Aug 7 2024

.SYNOPSIS...
Bands of heavy rainfall associated with Tropical Storm Debby
will continue to impact Northeast SC and Southeast NC through
Thursday. Debby will finally lift north of the area on Friday
and begin accelerating off to the northeast. Considerable
flooding potential will continue to be a primary hazard through
Thursday with the threat for isolated tornadoes slowly
diminishing. Improving weather and marine conditions are
expected during the weekend into next week while a cold front
lingers in the area, with more typical pop-up showers and storms
returning to the daily forecast.

&&

.UPDATE...
Have updated pops to essentially 100 across the board via radar
trends. While some near term guidance shows a break or two some
others just show the pattern filling in.

&&

.NEAR TERM /THROUGH TONIGHT/...
The center of Debby is drifting northward and is expected to
eventually make its second landfall in South Carolina somewhere
between Charleston and Myrtle Beach this evening or tonight. Bands
of heavy showers and embedded thunderstorms have mainly focused in
the Grand Strand and Pee Dee regions today, but it appears this band
is finally shifting inland from the coast and into the Cape Fear
region as well, and this should continue shifting northward through
this evening. Where heavy showers and storms train over the same
areas, flash flooding remains a serious concern, with rainfall rates
of 1-3" per hour possible at times. In addition, gusty winds
exceeding 40mph possible remain possible, particularly in the
heavier showers or storms. A marginal risk for brief, but fast-
moving, tornadoes remains through tonight until the center of
circulation moves north of our latitude.

As Debby shifts inland and continues to accelerate northward while
passing either through our western CWA or to our west, heavy rain
bands will continue to stream off the ocean and maintain a flash
flooding threat through Thursday. Again, pinpointing where flash
flooding will occur is difficult to determine as the persistence and
intensity of rain bands will determine if flash flooding occurs in a
given location. Nevertheless, with tropical moisture still in place,
the risk for flash flooding is still considered high through the
period.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The remnants of Debby will lift into central NC Thursday
evening and accelerate into central VA by Friday morning.
Although potential for widespread heavy rain will have shifted
NW of the area, localized flooding may still be a concern
Thursday night, depending on how any trailing bands of
convection evolve. A frontal boundary in the wake of Debby
remnants will slowly shift in from the west and stall near the
coast Saturday evening. Scattered to numerous showers/tstms will
continue along and east of the front, but PW values west of the
boundary should drop off below 2".

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A stalled surface front is expected to be draped across the
forecast area Sunday and provide a focus for scattered
showers/tstms. As a closed low swings across southeastern Canada
Sunday night, a subtle shortwave will push across the Carolinas
and may be enough to nudge the front just southeast of the
area. If not, a slightly more distinct shortwave may follow late
Tuesday and give it a push. Regardless, will carry chance PoPs
through the period as scattered showers and tstms may develop
any afternoon or evening.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Aviation interests will continue to be challenged through the
period with solid coverage of heavy rain and embedded
thunderstorms. MVFR to occasional IFR conditions will be in
place through Thursday.

Extended Outlook...MVFR/IFR expected as Tropical Storm Debby
affects the area through late Thursday. A return to predominant
VFR conditions is expected on Friday as Debby lifts away.

&&

.MARINE...
Through Thursday...Hazardous marine conditions will continue
through the period as Debby slowly treks northward, moves
inland, and accelerates northward. Tropical storm force winds
will remain a hazard, particularly in spiral rain bands wrapping
around the storm, and dangerous seas will continue through
Thursday as well. With Debby making landfall tonight and
continuing northward, an overall weakening trend will commence
in the wind and waves late on Thursday, but heavy rain bands
will continue to stream over the waters, locally enhancing wind
and wave action.

Thursday through Sunday Night...Debby will lift into south-
central NC by Thursday evening, then accelerate into the Mid-
Atlantic region through Friday. Surface winds across area waters
will veer from SE to S, and should remain elevated through
Friday as the gradient remains relatively strong. Winds should
lighten up Friday night as a slow-moving front approaches the
coast from the west, and seas should also fall below advisory
criteria heading into Saturday morning. It appears that the
front will stall in the vicinity of the coast and linger through
the period. This will result in the potential for scattered
showers and tstms, especially near this boundary.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ099-106-108>110.
     Flood Watch through Friday morning for NCZ087-096-099-105>110.
     High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     High Surf Advisory until midnight EDT Friday night for NCZ106-
     108-110.
     Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
     Thursday for NCZ107.
SC...Tropical Storm Warning for SCZ032-033-039-054>056-058-059.
     Flood Watch through Friday morning for SCZ017-023-024-032-033-
     039-054>056-058-059.
     High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until midnight EDT Friday night for SCZ054-
     056.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&

SYNOPSIS...DCH/CRM
UPDATE...SHK
NEAR TERM...ABW
SHORT TERM...CRM
LONG TERM...CRM
AVIATION...SHK
MARINE...DCH/ABW/CRM
Hazardous weather outlook, Aug 7, 11:13 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1113 PM EDT Wed Aug 7 2024

AMZ250-252-254-256-090315-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1113 PM EDT Wed Aug 7 2024

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-105-SCZ017-023-024-090315-
Robeson-Bladen-Inland Pender-Marlboro-Darlington-Dillon-
1113 PM EDT Wed Aug 7 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-109-SCZ032-033-039-055-058-059-090315-
Columbus-Inland Brunswick-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
1113 PM EDT Wed Aug 7 2024

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-090315-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
1113 PM EDT Wed Aug 7 2024

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-090315-
Inland New Hanover-
1113 PM EDT Wed Aug 7 2024

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 3 AM EDT THURSDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 9:21 PM EDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
921 PM EDT Wed Aug 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     Flash Flood      1 W Whiteville          34.33N  78.71W
08/07/2024                   Columbus           NC   Emergency Mngr

            Water from Molly's Branch creek is flowing across W
            Burkhead St. and W. Lewis St.

&&

Event Number ILM2400253

SRP
Local storm report, Aug 7, 9:24 PM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
924 PM EDT Wed Aug 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Flash Flood      Bladenboro              34.54N  78.79W
08/07/2024                   Bladen             NC   Emergency Mngr

            Portions of S. Main St. are impassable.

&&

Event Number ILM2400254

SRP
Local storm report, Aug 7, 9:29 PM EDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
929 PM EDT Wed Aug 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Flash Flood      Shallotte               33.98N  78.39W
08/07/2024                   Brunswick          NC   Law Enforcement

            Highway 17 in Shallotte is impassable in both
            directions with traffic being diverted.

&&

Event Number ILM2400255

SRP
Local storm report, Aug 7, 9:33 PM EDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
933 PM EDT Wed Aug 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Flash Flood      4 N Sunset Beach        33.93N  78.50W
08/07/2024                   Brunswick          NC   Law Enforcement

            Highway 904 is flooded and impassable in parts from
            near Highway 17 to Old Georgetown Rd.

&&

Event Number ILM2400256

SRP
Local storm report, Aug 7, 9:58 PM EDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
958 PM EDT Wed Aug 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Flash Flood      Bladenboro              34.54N  78.80W
08/07/2024                   Bladen             NC   Emergency Mngr

            Significant flooding reported in Bladenboro with
            barricades in place at all access points into the town.

&&

Event Number ILM2400257

SRP
Local storm report, Aug 7, 10:08 PM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
1008 PM EDT Wed Aug 07 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flash Flood      4 N Nakina              34.18N  78.67W
08/07/2024                   Columbus           NC   Emergency Mngr

            Water flowing across the road near Seven Creeks Rd. and
            Ward Town Rd.

&&

Event Number ILM2400258

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:05 PM EDTFlash Flood Warning EmergencyILMBladen, Columbus, New Hanover, Pender, Robeson20 hr
Aug 7, 8:15 PM EDTFlash Flood WarningILMBrunswick, Columbus19 hr
Aug 7, 8:47 PM EDTTornado WarningILMBladen28 min
Aug 7, 9:53 PM EDTFlash Flood WarningILMBladen, Robeson7 hr
Aug 7, 10:59 PM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender6 hr
Aug 8, 2:51 AM EDTCoastal Flood AdvisoryILMNew Hanover13 hr
Aug 8, 4:21 AM EDTRip Current StatementILMBrunswick, New Hanover, Pender40 hr
Aug 8, 5:14 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender11 hr
Aug 8, 5:20 AM EDTFlash Flood WarningILMBladen, Robeson9 hr
Aug 8, 10:44 AM EDTRiver Flood WarningILMBladen21 days
Aug 8, 10:44 AM EDTRiver Flood WarningILMBrunswick, Columbus21 days
Aug 8, 11:20 AM EDTSmall Craft AdvisoryILM37 hr
Aug 8, 3:54 PM EDTCoastal Flood AdvisoryILMNew Hanover11 hr

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.